Indiana, 2014

High Wind in Indiana, February 20, 2014

February 20, 2014 · NWS LOT · 1 event in 1 county or zone

A strong low pressure system pushed a cold front across northwest Indiana. Very strong pressure rises and cold advection in the wake of the front resulted in wind gusts exceeding 50 knots for a brief period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong low pressure system pushed a cold front across northwest Indiana. Very strong pressure rises and cold advection in the wake of the front resulted in wind gusts exceeding 50 knots for a brief period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 20, 6:24 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 20, 6:24 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
624 PM CST THU FEB 20 2014

.MESOSCALE DISCUSSION...
323 PM CST

THE REGIONAL SURFACE ANALYSIS PLACES A 988 MB LOW ACROSS FAR
SOUTHEASTERN IOWA...WITH THE ASSOCIATED WARM FRONT NOW LIFTING
NORTHWARD ACROSS MY SOUTHERN CWA...FROM NEAR KPNT...TO KIKK AND KRZL
AS OF THIS WRITING. DEWPOINTS QUICKLY ARE SPIKING UP INTO THE MID
AND UPPER 40S JUST SOUTH OF THE FRONTAL BOUNDARY...AND THIS TREND IS
EXPECTED TO CONTINUE NORTHWARD ACROSS NORTHERN ILLINOIS AND
NORTHWESTERN INDIANA OVER THE NEXT COUPLE HOURS.

AT THE SAME TIME...A STRONG COLD FRONT IS RAPIDLY PUSHING EASTWARD
ACROSS EASTERN MISSOURI AND INTO WEST CENTRAL ILLINOIS. A BROKEN
LINE OF CONVECTION...FEATURING MULTI CELLS AND SUPERCELLS. THIS
LINE OF CONVECTION IS RACING EASTWARD AT NEARLY 50 KT...AND AS
SUCH IT SHOULD MOVE ACROSS NORTH CENTRAL ILLINOIS BETWEEN 4:30 AND
5:30 PM AND ACROSS NORTHEASTERN ILLINOIS AND NW INDIANA AFTER 5-6
PM. THE SEVERE THREAT WITH THIS ACTIVITY IS SOMEWHAT
LOW...ESPECIALLY NORTH...BUT IT IS NOT NON-ZERO ACROSS THE AREA.
BY FAR THE BEST CHANCES FOR SEVERE STORMS WILL REMAIN SOUTH OF MY
AREA WHERE NEAR SURFACE BASED STORM DEVELOPMENT IS MORE FAVORABLE.
HOWEVER...WITH TEMPERATURES NEARING 50 DEGREES ACROSS MY FAR
SOUTHERN AREAS...THE NEAR SURFACE INVERSION RESULTING FROM ANY
REMAINING SNOW PACK...SHOULD BE FAIRLY WEAK. THEREFORE...IT IS
CERTAINLY POSSIBLE THAT SOME STRONG WIND GUSTS COULD PENETRATE
THIS NEAR SURFACE INVERSION LAYER...ALLOWING SEVERE WINDS TO REACH
THE SURFACE. THE BEST CHANCE FOR THIS WOULD BE ACROSS MY FAR
SOUTHERN COUNTIES...SOUTH OF THE CURRENT LOCATION OF THE WARM
FRONT. FARTHER NORTH...THE STORMS WILL BE ROOTED WELL ABOVE THE
SURFACE...LIMITING THE THREAT OF SEVERE WINDS GREATLY WITH THESE
STORMS.

THESE STORMS COULD ALSO PRODUCE A SMALL THREAT OF SOME ISOLATED
MARGINALLY SEVERE HAIL. MODEL BUFR SOUNDINGS CONTINUE TO SUGGEST
MU CAPE VALUES OF 500 J/KG AND STEEP MID LEVEL LAPSE RATES ACROSS
THE AREA. THIS COMBINED WITH STRONG DYNAMIC FORCING AHEAD OF THE
VIGOROUS MID LEVEL WAVE AND STRONG DEEP LAYER SHEAR...MAY ALLOW
SOME UPDRAFTS TO ROTATE...INCREASING THE THREAT FOR SOME HAIL.

KJB

&&

.DISCUSSION...
311 PM CST

THIS EVENING WILL SEE A QUICK TRANSITION FROM DENSE FOG TO BRIEFLY
HEAVY RAIN WITH THUNDERSTORMS...TO RAPIDLY FALLING TEMPERATURES AND
VERY STRONG WIND GUSTS.  NOT SURE ABOUT EXACT TIMING OF BETTER
VISIBILITIES THIS EVENING...SO WILL MAINTAIN THE DENSE FOG ADVISORY
THROUGH 01Z BUT EXPECT SOUTHERN AREAS MAY CLEAR EARLIER THAN THAT.
VERY DENSE FOG WITH VISIBILITIES OF 1/4 MILE OR LESS IS BEING
REPORTED AT SEVERAL OBSERVATION SITES...AND LOWER VALUES ARE LIKELY
OUT THERE SOMEWHERE.

LATER THIS EVENING MODEL GUIDANCE AND UPSTREAM OBSERVATIONS BOTH
CONTINUE TO SUPPORT THE POTENTIAL FOR NON CONVECTIVE GUSTS IN
EXCESS OF 50 MPH FOR AT LEAST A WHILE AS THE COLD FRONT PUSHES
THROUGH.

LASTLY...THE FLOOD WATCH WAS ALLOWED TO EXPIRE AT 3 PM CST AFTER
THE BREAK IN THE AFTERNOON SHOWERS. SNOWMELT DOES CONTINUE AND
UPSTREAM STORMS MAY YET PRODUCE HEAVY RAIN...BUT THE STORMS SHOULD
BE VERY LOCALIZED AND RELATIVELY BRIEF. TEMPERATURES FALLING BELOW
FREEZING LATER THIS EVENING WOULD HELP TO FURTHER MITIGATE THE
DEGREE OF SNOWMELT.

LENNING

OVERNIGHT THROUGH THURSDAY...

AS COLDER AIR SPREADS ACROSS THE REGION BEHIND THE COLD FRONT...A
PERIOD OF LIGHT SNOW WILL BE POSSIBLE ESPECIALLY ACROSS THE
NORTHERN THIRD/HALF OF THE CWA. WITH ONLY A FEW HUNDREDTHS OF
QPF...SNOWFALL AMOUNTS WILL BE LIGHT A DUSTING TO PERHAPS A HALF
INCH. BUT WITH THE STRONG/GUSTY WINDS...ANY AMOUNT OF SNOWFALL
COULD CAUSE BLOWING AND DRIFTING SNOW. HAVE INCREASED POPS TO
LIKELY ACROSS THE NORTH OVERNIGHT BUT THESE MAY NEED TO GO HIGHER
AND PERHAPS BE EXTENDED INTO FRIDAY MORNING...ESPECIALLY FOR FAR
NORTHEAST IL. TEMPS WILL FALL THROUGH THE 20S AND COMBINED WITH
THE STRONG WINDS...WIND CHILLS IN THE SINGLE DIGITS ARE EXPECTED
BY FRIDAY MORNING.

A BRIEF PERIOD OF WEAK WARM AIR ADVECTION WILL OCCUR FRIDAY
AFTERNOON INTO FRIDAY EVENING AND THIS COMBINED WITH AT LEAST
PARTLY CLOUDY SKIES SHOULD HELP TEMPERATURES REBOUND INTO THE
LOWER/MID 30S NORTH TO UPPER 30S/NEAR 40 SOUTH. A COLD FRONT WILL
THEN MOVE ACROSS THE AREA FRIDAY NIGHT AND THERE REMAINS SOME
POTENTIAL FOR LIGHT SNOW OR SNOW SHOWERS AND HAVE INTRODUCED LOW
CHANCE POPS BACK INTO THE FORECAST FOR THIS TIME PERIOD. FLOW
REMAINS SOMEWHAT ZONAL SATURDAY WITH NO SIGNIFICANT COOLING BEHIND
THE FRONT...SO HIGHS SATURDAY COULD BE SIMILAR TO HIGHS ON FRIDAY.

BY SUNDAY MORNING...ANOTHER WEAK WAVE WILL QUICKLY MOVE ACROSS THE
REGION WITH A PERIOD OF LIGHT SNOW ASSOCIATED WITH IT. WHERE IT
MOVES/DEVELOPS REMAINS SOMEWHAT UNCERTAIN BUT THE NORTHERN EXTENT
OF IT MAY SPREAD ACROSS THE SOUTHERN CWA AND HAVE INCLUDED LOW
CHANCE POPS FOR THIS PERIOD.

FROM SUNDAY THROUGH THURSDAY...THE TREND WILL BE COLDER WITH HIGHS
ONLY IN THE 20S AND LOWS IN THE SINGLE DIGITS...AND THAT IS BEFORE
THE NEXT PUSH OF ARCTIC AIR ARRIVES WEDNESDAY/WEDNESDAY NIGHT. BY
THIS TIME...OVERNIGHT LOWS WILL LIKELY DROP INTO SINGLE DIGITS BELOW
ZERO WITH DAYTIME HIGHS BY THURSDAY MAYBE ONLY LOWER TEENS/SINGLE
DIGITS.

ONE OTHER CONCERN IN THE EXTENDED WOULD BE A CLIPPER SYSTEM TO
AFFECT THE REGION MONDAY AFTERNOON INTO MONDAY NIGHT. THIS HAS BEEN
A FAIRLY CONSISTENT FEATURE ON THE GFS/ECMWF FOR SEVERAL RUNS AND
SEEMS TO MOVE RIGHT ACROSS THE CWA BUT NOW IN A WEAKENING FORM. THIS
STILL APPEARS TO HAVE THE POTENTIAL TO PRODUCE A FEW INCHES OF
FLUFFY SNOW BUT HAVE ONLY BUMPED POPS INTO MID CHANCE RANGE FOR NOW.

CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* RAIN AND THUNDER EXITING THE TERMINALS BY 01Z.

* VSBY IMPROVING 2-3SM FROM 00Z-01Z AND THEN 3SM+ BY 02Z AND
  6SM+ AFTER 03Z.

* WINDS TURNING SOUTH THEN SOUTHWEST AND INCREASING WITH GUSTS AS
  HIGH AS 45 KTS 03Z-05Z.

* PERIOD OF LIGHT SNOW AND BLOWING SNOW DEVELOPS OVERNIGHT MAY
  ACCUMULATE A FEW TENTHS OF AN INCH.

* GUSTY WINDS CONTINUE INTO FRIDAY.

ED F

//DISCUSSION...UPDATED 00Z...

VSBYS IMPROVING DRAMATICALLY WITH COLD FRONTAL PASSAGE SCOURING
OUT DENSE FOG. EXPECT LIFR VSBYS TO HAVE ENDED 00-0030Z WITH
SHOWERS/ISOLATED TSTMS ALSO EXITING THE TERMINAL AREAS DURING THIS
TIME. PRESSURE GRADIENT TIGHTENS DRAMATICALLY AS INTENSIFYING LOW
PRESSURE MOVES FROM SOUTHWEST WISCONSIN TO LAKE SUPERIOR BY FRIDAY
MORNING. STRONG PRESSURE RISE/FALL COUPLET AND RESULTING
ISALLOBARIC WIND WILL HELP RAISE GUSTS TO 45 KT BETWEEN 03-05Z.

SECONDARY UPPER LEVEL DISTURBANCE AND MOISTURE WRAPPING AROUND THE
LOW MAY PRODUCE PERIOD OF LIGHT SNOW AND BLOWING SNOW OVERNIGHT.
REDUCTIONS IN VISIBILITY WILL BE DUE AS MUCH TO BLOWING SNOW AS
FALLING SNOW AS WINDS CONTINUE TO GUST 35-40 KTS. MAY SEE MINOR
ACCUMULATIONS OF A FEW TENTHS OF AN INCH. WINDS WILL CONTINUE TO
GUST TO 35 KTS FRIDAY AS DEEP LOW PRESSURE ONLY SLOWLY PULLS AWAY.

ED F

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH FOR VSBYS EXPECTATIONS

* HIGH FOR WIND AND WIND TRENDS

* MEDIUM FOR CEILINGS

* MEDIUM FOR TIMING AND DURATION OF LOWERED VSBYS WITH SNOW AND
  BLOWING SNOW OVERNIGHT.

ED F

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

SATURDAY...VFR.

SUNDAY...VFR.

MONDAY...SLIGHT CHANCE OF LIGHT SNOW DURING THE AFTERNOON AND
NIGHT OTHERWISE VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

ED F

&&

.MARINE...

351 PM...LOW PRESSURE OVER EASTERN IOWA WILL CONTINUE TO DEEPEN AS
IT MOVES NORTH ACROSS WISCONSIN THIS EVENING REACHING LAKE
SUPERIOR FRIDAY MORNING. EASTERLY GALES WILL TURN SOUTHEAST THEN
SOUTHERLY THIS EVENING AS SPEEDS INCREASE INTO THE 40-45 KT RANGE.
AS THE COLD FRONT WRAPS IN FROM THE SOUTHWEST...MOVING NORTHEAST
ACROSS THE LAKE...A PERIOD OF STORM FORCE WINDS WILL DEVELOP.
STARTED THE STORM WARNING A FEW HOURS EARLIER ACROSS THE SOUTHERN
HALF AND THE NEARSHORE WATERS TO ACCOUNT FOR THESE STORM FORCE
WINDS SPREADING NORTH ACROSS THE LAKE. THE STORM FORCE WINDS WILL
GRADUALLY DIMINISH FROM SOUTHWEST TO NORTHEAST FRIDAY WITH GALES
THEN PERSISTING INTO FRIDAY EVENING BEFORE DIMINISHING TO 30 KTS
FRIDAY NIGHT. THE LOW WILL CONTINUE NORTH TO JAMES BAY SATURDAY
WHERE IT WILL BECOME STATIONARY AS IT SLOWLY WEAKENS. AS HIGH
PRESSURE SPREADS FROM THE NORTHERN PLAINS TO THE OHIO VALLEY AND
SOUTHERN LAKES REGION...PREVAILING WESTERLY FLOW WILL CONTINUE
ACROSS THE WESTERN LAKES WITH PERIODS OF 30 KTS LIKELY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH WIND WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 11 PM THURSDAY.

     DENSE FOG ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM THURSDAY.

IN...DENSE FOG ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
     PM THURSDAY.

     HIGH WIND WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11
     PM THURSDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 8 PM THURSDAY.

     STORM WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 PM FRIDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 UNTIL MIDNIGHT FRIDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...MIDNIGHT FRIDAY TO 3 PM FRIDAY.

     STORM WARNING...NEARSHORE WATERS UNTIL
     4 AM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 20, 4:06 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
406 PM CST THU FEB 20 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
406 PM CST THU FEB 20 2014 /506 PM EST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

DENSE FOG HAS DEVELOPED ACROSS THE AREA THIS AFTERNOON WITH
WIDESPREAD VISIBILITIES OF ONE QUARTER MILE OR LESS. FOG SHOULD
DISSIPATE AS A LINE OF SHOWERS AND THUNDERSTORMS SWEEPS THROUGH
AROUND RUSH HOUR. WINDS COULD GUST TO 60 MPH WITH THIS LINE AND
AGAIN BEHIND A COLD FRONT ARRIVING LATER THIS EVENING.

HEAVY RAIN AND ONGOING SNOWMELT MAY RESULT IN LOCALIZED FLOODING
THIS EVENING. LOCALIZED RIVER FLOODING ALSO IS
POSSIBLE...PARTICULARLY WITH ANY ICE JAMS THAT FORM.

WITH COLD AIR MOVING IN RAPIDLY OVERNIGHT...FLASH FREEZING OF
STANDING WATER MAY PRODUCE HAZARDOUS ROADS...PARKING LOTS...AND
SIDEWALKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND GUSTS TO 45 MPH ARE LIKELY FRIDAY.

LOCALIZED RIVER FLOODING WILL REMAIN A THREAT THROUGH THE WEEKEND
WITH AN INCREASED THREAT OF ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING TO REPORT ANY
DAMAGE FROM STRONG WINDS.

&&

LMZ740>745-212215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
406 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING...AND THEN STORM
FORCE WINDS ARE LIKELY THIS EVENING AND OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING.

AREAS OF DENSE FOG ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS ARE LIKELY FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
406 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING...AND THEN STORM
FORCE WINDS ARE LIKELY LATE THIS EVENING AND OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING FOR NEARLY THE
ENTIRE LAKE.

AREAS OF DENSE FOG ARE POSSIBLE OVER THE SOUTHERN HALF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS ARE LIKELY FRIDAY...WITH GALE FORCE WINDS
LIKELY THROUGH FRIDAY EVENING.

&&

LENNING

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Feb 20, 7:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
743 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     NON-TSTM WND GST 1 W PONTIAC             40.88N 88.66W
02/20/2014  M62.00 MPH       LIVINGSTON         IL   DEPT OF HIGHWAYS

            ILDOT MESONET.

0722 PM     NON-TSTM WND GST 1 W CARBON HILL         41.30N 88.32W
02/20/2014  M63.00 MPH       GRUNDY             IL   MESONET

            CWOP SITE.

&&

RC
Local storm report, Feb 20, 7:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
744 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       ROSELLE                 41.98N 88.08W
02/20/2014  M0.98 INCH       DUPAGE             IL   PUBLIC

            STORM TOTAL RELAYED VIA TWITTER.

&&

RC
Local storm report, Feb 20, 7:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
749 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       CAROL STREAM            41.92N 88.13W
02/20/2014  M1.10 INCH       DUPAGE             IL   COCORAHS

            STORM TOTAL RAINFALL RELAYED VIA FACEBOOK.

&&

RC
Local storm report, Feb 20, 7:53 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
753 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       HARWOOD HEIGHTS         41.97N 87.81W
02/20/2014  M1.26 INCH       COOK               IL   COCORAHS

            STORM TOTAL RAINFALL RELAYED VIA FACEBOOK.

&&

RC
Local storm report, Feb 20, 8:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
803 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       5 SW PLAINFIELD         41.56N 88.27W
02/20/2014  M1.20 INCH       KENDALL            IL   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

RC
Local storm report, Feb 20, 8:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
805 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     NON-TSTM WND DMG S ELBURN                41.89N 88.47W
02/20/2014                   KANE               IL   TRAINED SPOTTER

            TREE LIMBS DOWN AND SIDING COMING OFF OF HOUSE. MEASURED
            WIND GUSTS TO 51 MPH...WITH SUSTAINED WINDS OF 35 MPH.

&&

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake

When
February 20, 8:45 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502956.